Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 282, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 6:08 PM CDT for Dallas County, Madison County, Polk County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 6:08 PM CDT (23:08 UTC)
- Expired
- Sep 1, 2018, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dallas County, IA, Madison County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:05 PM CDT | HAIL 1 | Grimes, IA | VIA SOCIAL MEDIA. |
| Sep 1, 7:10 PM CDT | HAIL 2 | 2 Ene Urbandale, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -269 m²/s²
- 0-3 km storm-relative helicity
- -188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WUUS53 KDMX 012308
SVRDMX
IAC049-121-153-020000-
/O.NEW.KDMX.SV.W.0282.180901T2308Z-180902T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
608 PM CDT SAT SEP 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Polk County in central Iowa...
North central Madison County in south central Iowa...
Southern Dallas County in central Iowa...
* Until 700 PM CDT.
* At 607 PM CDT, a severe thunderstorm was located over De Soto, or
near Adel, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Grimes, Adel, Windsor Heights, Bondurant, Polk
City, Saylorville, Dallas Center, Granger, De Soto, Van Meter,
Jordan Creek Town Center and Saylorville Lake.
This includes the following highways...
Interstate 35 between mile markers 69 and 72, and between mile
markers 87 and 100.
Interstate 80 between mile markers 104 and 145.
Interstate 235 between mile markers 1 and 9, and between mile
markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4156 9423 4186 9365 4186 9358 4165 9342
4145 9400
TIME...MOT...LOC 2307Z 240DEG 25KT 4157 9398
HAIL...1.00IN
WIND...<50MPH
$$
Johnson4 follow-up statements
783
WWUS53 KDMX 012316
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
616 PM CDT SAT SEP 1 2018
IAC121-012325-
/O.CAN.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Madison IA-
616 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4156 9423 4186 9365 4186 9358 4165 9342
4151 9384 4150 9409
TIME...MOT...LOC 2315Z 240DEG 25KT 4160 9391
$$
IAC049-153-020000-
/O.CON.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
616 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR POLK AND SOUTHERN DALLAS COUNTIES...
At 615 PM CDT, a severe thunderstorm was located over Waukee, moving
northeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Grimes, Adel, Windsor Heights, Bondurant, Polk City,
Saylorville, Dallas Center, Granger, De Soto, Van Meter, Jordan Creek
Town Center and Saylorville Lake.
This includes the following highways...
Interstate 35 between mile markers 70 and 72, and between mile
markers 87 and 100.
Interstate 80 between mile markers 105 and 145.
Interstate 235 between mile markers 1 and 9, and between mile
markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4156 9423 4186 9365 4186 9358 4165 9342
4151 9384 4150 9409
TIME...MOT...LOC 2315Z 240DEG 25KT 4160 9391
HAIL...1.25IN
WIND...<50MPH
$$
Johnson439
WWUS53 KDMX 012331
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
631 PM CDT SAT SEP 1 2018
IAC049-153-020000-
/O.CON.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
631 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN POLK AND SOUTHEASTERN DALLAS COUNTIES...
At 631 PM CDT, a severe thunderstorm was located over Waukee, moving
northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Waukee, Grimes, Adel, Windsor Heights, Bondurant, Polk City,
Saylorville, Dallas Center, Granger, De Soto, Van Meter, Jordan Creek
Town Center, Saylorville Lake and Merle Hay Mall.
This includes the following highways...
Interstate 35 between mile markers 70 and 72, and between mile
markers 88 and 100.
Interstate 80 between mile markers 111 and 137.
Interstate 235 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9365 4186 9358 4171 9346 4151 9384
4154 9403 4161 9414
TIME...MOT...LOC 2331Z 226DEG 21KT 4163 9388
HAIL...1.00IN
WIND...<50MPH
$$
Johnson646
WWUS53 KDMX 012342
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
642 PM CDT SAT SEP 1 2018
IAC049-153-020000-
/O.CON.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
642 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN POLK AND EAST CENTRAL DALLAS COUNTIES...
At 641 PM CDT, a severe thunderstorm was located near Grimes, moving
northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
West Des Moines, Ankeny, Urbandale, Johnston, Clive, Waukee, Grimes,
Adel, Polk City, Saylorville, Dallas Center, Granger, Saylorville
Lake, Merle Hay Mall, Big Creek Lake, Alleman, Margo Frankel Woods
State Park and Big Creek State Park.
This includes Interstate 80 near mile marker 122, and between mile
markers 125 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9365 4186 9358 4169 9358 4159 9379
4159 9394 4165 9407
TIME...MOT...LOC 2341Z 217DEG 25KT 4167 9385
HAIL...1.00IN
WIND...<50MPH
$$
Johnson345
WWUS53 KDMX 012353
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
653 PM CDT SAT SEP 1 2018
IAC049-153-020003-
/O.EXP.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
653 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK AND EAST
CENTRAL DALLAS COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4186 9365 4186 9358 4169 9358 4159 9379
4159 9394 4165 9407
TIME...MOT...LOC 2353Z 240DEG 25KT 4171 9375
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:24 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 1, 3:24 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 324 PM CDT Sat Sep 1 2018 .DISCUSSION.../Tonight through Saturday/ Issued at 323 PM CDT Sat Sep 1 2018 Very active weather pattern to persist through much of the forecast period. Large sub-tropical high over the east central CONUS will move slightly east and north over the next 24 hrs and will allow the surface boundary to lift slightly north and focus over central Iowa. This boundary will be the area of focus for thunderstorms tonight through Monday. Very heavy rainfall remains the primary concern during this period as repeated rounds of thunderstorms capable of producing heavy rainfall. Currently there is a lull in the thunderstorm activity. Weak surface boundary was located from near Omaha to Des Moines then northeast towards Waterloo. This boundary may settle a bit south tonight before the aforementioned push back to the north. Another wave of theta-e advection will lift into central Iowa late this afternoon and into the early evening. This will moving into an area of nearly uncapped instability near the surface boundary. This forcing may be enough to trigger a few thunderstorms during this time period and could have the potential for some large hail and possibly a damaging wind gusts. Additional storms are expected to develop over Kansas late this afternoon then the system may become linear and lift northeast along the boundary and into central Iowa overnight. PWAT values will remain near to above 2 inches along the boundary as deep layer moisture advection continues with Gulf flow in the low levels thanks to the high to the east and monsoonal flow in the mid-levels. Based on heavy rain potential overnight and recent heavy rains along with expected focus overnight, will be reorienting the Flash Flood watch farther north tonight. Likely will need additional headlines the next few days over central Iowa for heavy rainfall. The rainfall potential by Tuesday will shift further northwest on Tuesday with heavy rain remaining possible. The upper flow will flatted on Wednesday with westerly flow prevailing through the rest of the period. This will allow the boundary to drop south but should hangup over southern Iowa/northern Missouri as it becomes parallel to the upper flow. This should bring lower threat for thunderstorms north while the south remains active. Temperature by the end of the week will drop into the 70s. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1247 PM CDT Sat Sep 1 2018 Area of stratus has developed over portions of central and northeast Iowa and a few periods of IFR cigs is possible this afternoon. Showers and thunderstorms are expected to be isolated this afternoon then become more widespread overnight across central and northern Iowa. Conditions should improve again Sunday morning though some isolated areas of precipitation may linger. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ025>028-034>039- 045>050-057>062-070>075. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sat Sep 1 2018 IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of strong to severe storms will be possible this evening and overnight, especially over the southern half to two thirds of the state. Main threats will be for damaging winds and heavy rainfall, though severe hail is not out of the question. Heavy rainfall may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ025>028-034>039-045>050-057>062-070>075-022100- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms and heavy rainfall are possible this evening and overnight. The main threats will be for heavy rainfall and damaging winds, though large hail is not out of the question. Areas that see heavy rainfall may experience exacerbated water issues since many have received recent moderate to heavy rainfall. A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Local storm report, Sep 1, 12:18 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 4 SSW KELLOGG 41.66N 92.94W
09/01/2018 E3.60 INCH JASPER IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.